Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 108, NWS Wichita, KS

May 27, 2012Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2012, 9:32 PM CDT for Russell County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2012, 9:32 PM CDT (02:32 UTC)
Expired
May 27, 2012, 10:15 PM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Russell County, KS

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 9:40 PM CDTHAIL 0.881 S Russell, KS
May 27, 9:41 PM CDTHAIL 1Russell, KSCHASER REPORTS HAIL SIZES RANGED FROM DIMES TO QUARTERS.
May 27, 9:43 PM CDTHAIL 14 Ese Russell, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1744 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.7
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WUUS53 KICT 280232
SVRICT
KSC167-280315-
/O.NEW.KICT.SV.W.0108.120528T0232Z-120528T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT SUN MAY 27 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 1015 PM CDT

* AT 929 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
  RUSSELL...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...BUNKER HILL AND RUSSELL AIRPORT.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 177 AND 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3890 9899 3896 9894 3896 9863 3879 9863
      3870 9872 3870 9904 3883 9903
TIME...MOT...LOC 0232Z 218DEG 31KT 3884 9886

HAIL...1.50IN
WIND...60 MPH

$$

PEARCE
1 follow-up statement
575 
WWUS53 KICT 280241
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
941 PM CDT SUN MAY 27 2012

KSC167-280315-
/O.CON.KICT.SV.W.0108.000000T0000Z-120528T0315Z/
RUSSELL KS-
941 PM CDT SUN MAY 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
RUSSELL COUNTY UNTIL 1015 PM CDT...

AT 939 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUSSELL...AND
MOVING NORTHEAST AT 40 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE DAMAGE...
         WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
BUNKER HILL.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 180 AND 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3896 9887 3896 9863 3882 9863 3870 9879
      3874 9893 3881 9900
TIME...MOT...LOC 0241Z 225DEG 34KT 3890 9877

HAIL...1.50IN
WIND...60 MPH

$$

PEARCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:51 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 27, 5:51 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CDT SUN MAY 27 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN HAZARDS: STRONG THUNDERSTORMS...WIND SHIFT ASSOCIATED WITH
COLD FRONT.

LATEST ANALYSIS DATA AND SHORT TERM MODEL DATA SUPPORTS IDEA OF
BETTER COVERAGE OF STRONG-SEVERE THUNDERSTORMS THIS EVENING ACROSS
CENTRAL KANSAS...BUT ALSO SOME CONVECTION FURTHER SOUTH INTO SOUTH
CENTRAL KS. WILL USE TEMPO TS AT RSL AND SLN WITH VCTS AT HUT FOR
A SEVERAL HOUR WINDOW. STRONG DAMAGING WIND GUSTS AND LARGE HAIL
WILL BE ASSOCIATED WITH THESE STORMS. FRONT WILL COME THROUGH RSL
AROUND 07-08Z...ICT AROUND 14Z...AND CNU JUST AFTER FORECAST VALID
PERIOD. GUSTY SOUTHERLY WINDS WILL SHIFT TO GUSTY NORTHWESTERLY
BEHIND FRONTAL PASSAGE. VFR CONDITIONS OUTSIDE THUNDERSTORM ACTIVITY.

JMC

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT SUN MAY 27 2012/

DISCUSSION...
FORECAST CHALLENGES...CONVECTIVE CHANCES/TRENDS THRU MUCH OF THE
NEXT SEVEN DAYS...AND TEMPERATURE TRENDS THIS WEEK.

TONIGHT-MONDAY
A SIGNIFICANT SHORTWAVE WITHIN THE MEAN UPPER LONGWAVE WILL
EJECT NORTHEAST FROM COLORADO INTO THE NORTHERN PLAINS THRU
THE EVENING...AS THE SURFACE DRY-LINE/COLD FRONT ADVANCES EAST
ACROSS WESTERN KANSAS. THE RESULTANT MID-LEVEL COOLING AND
ASCENT ASSOCIATED WITH THE APPROACHING TROF COMBINED WITH THE
FRONTAL CONVERGENCE WILL PROMOTE DEEP CONVECTION ALONG THE COLD
FRONT FROM NEBRASKA INTO KANSAS THIS EVENING. THE COMBO OF
INSTABILITY AND SHEAR WILL SUPPORT SEVERE CONVECTION WITH A
TRANSITION FROM HYBRID SUPERCELLS TO A QUASI-LINEAR MODE FROM
THE EVENING INTO THE OVERNIGHT HOURS. IN THIS REGARD THE BETTER
COVERAGE AND RISK FOR SEVERE STORMS STILL LOOKS TO RESIDE FROM
CENTRAL KANSAS INTO NEBRASKA...AND WILL CONTINUE THE SPIRIT OF
THE CURRENT HAZARDOUS WEATHER OUTLOOK FOR TONIGHT.

THE SURFACE COLD FRONT WILL CONTINUE TO SLIDE EAST ACROSS MUCH
OF THE FORECAST AREA DURING MONDAY...AS THE MEAN UPPER TROF LIFTS
BODILY NORTHEAST ACROSS THE NORTHERN PLAINS. WHILE THE COMBO OF
CONVERGENCE/INSTABILITY AND SHEAR LOOK RELATIVELY LESS FAVORABLE
WILL CONTINUE TO SHOW SLIGHT TO MODEST POPS ACROSS SOUTHEAST
KANSAS.

TUESDAY-THURSDAY
SOMEWHAT DRIER/MORE STABLE AIR LOOKS TO ADVECT SOUTH ACROSS MOST
OF THE AREA MONDAY NIGHT INTO MUCH OF TUESDAY...AS THE SURFACE
FRONT PUSHES SOUTH AND BECOMES QUASI-STATIONARY ACROSS THE
SOUTHERN PLAINS. CHANCES FOR ELEVATED CONVECTION IS THEN EXPECTED
TO INCREASE DURING THE MID-WEEK PERIODS...AS MOISTURE RETURNS
NORTH AND INTERACTS WITH A DISTURBED NORTHWEST UPPER FLOW REGIME.
A LEAD WEAKER SHORTWAVE LOOKS TO RIPPLE THRU THE AREA BY TUESDAY
NIGHT...WITH A STRONGER TROF DEPICTED LATE WEDNESDAY INTO
THURSDAY. THE CURRENT UP-TREND TO POPS SEEMS REASONABLE DURING
THESE PERIODS ALONG WITH COOLER TEMPERATURES.

FRIDAY-SUNDAY
PRECIP CHANCES LOOK TO DWINDLE BY THE END OF THE WEEK AND
PERHAPS INTO THE WEEKEND...WITH A GENERAL DEPICTION OF MEAN
GEOPOTENTIAL HEIGHT RISES/RIDGING ALOFT DEVELOPING TOWARD THE
PLAINS. SOME PRECIP WAS ADDED ON THE NIGHT SHIFT FOR SATURDAY
WHICH COULD BE TIED TO ELEVATED WARM/MOIST ADVECTION ON THE EDGE
OF A MUCH WARMER DOME OF AIR THAT BEGINS TO BUILD IN DURING THE
WEEKEND. OTHERWISE THE HEAT LOOKS TO RETURN IN EARNEST AGAIN BY
NEXT SUNDAY.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  89  61  85 /  20  10  10  10
HUTCHINSON      65  87  59  84 /  30  10  10  10
NEWTON          67  87  60  83 /  30  10  10  10
ELDORADO        69  89  61  84 /  30  20  10  10
WINFIELD-KWLD   68  90  62  86 /  20  20  10  20
RUSSELL         56  85  54  81 /  70  10  10  10
GREAT BEND      57  86  56  82 /  70  10  10  10
SALINA          64  86  57  83 /  60  10  10  10
MCPHERSON       65  87  58  83 /  40  10  10  10
COFFEYVILLE     70  89  65  87 /  20  30  20  20
CHANUTE         70  88  62  85 /  20  30  10  10
IOLA            69  88  61  84 /  20  30  10  10
PARSONS-KPPF    70  89  63  86 /  20  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>051-
067-068-082-083-091-092.

&&
Hazardous weather outlook, May 27, 7:50 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT SUN MAY 27 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
750 PM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS PORTIONS
OF CENTRAL KANSAS...AHEAD OF A DRYLINE AND COLD FRONT. THE HIGHEST
CHANCES WILL EXIST NORTHWEST OF A LYONS TO SALINA LINE. WHILE A
BRIEF TORNADO WILL BE POSSIBLE EARLY THIS EVENING...THE MAIN SEVERE RISKS
ARE EXPECTED TO BE LARGE HAIL TO THE SIZE OF GOLF BALLS ALONG WITH
DOWNBURST WINDS TO 75 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ON MONDAY ACROSS THE FLINT HILLS
AND SOUTHEAST KANSAS. A FEW STRONG TO SEVERE STORMS WILL REMAIN A
REMOTE POSSIBILITY DURING THE AFTERNOON...MAINLY ACROSS
SOUTHEAST KANSAS.

CHANCES FOR THUNDERSTORMS WILL GRADUALLY INCREASE FROM SOUTH TO
NORTH ACROSS THE AREA FROM TUESDAY THROUGH THURSDAY. ANY STORMS
THAT DEVELOP THROUGH THE MID-WEEK PERIOD WILL HAVE THE POTENTIAL
TO BE STRONG.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON SATURDAY. THE
RISK FOR ORGANIZED SEVERE WEATHER LOOKS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR
LOCATIONS MAINLY NORTHWEST OF A LYONS TO SALINA LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, May 27, 9:05 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT SUN MAY 27 2012

KSZ032-280245-
RUSSELL-
905 PM CDT SUN MAY 27 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF GALATIA...OR 19 MILES
SOUTHWEST OF RUSSELL...AND MOVING NORTHEAST AT 50 MPH.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL AND MAY
INTENSIFY. WINDS OF 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3905 9905 3910 9905 3914 9902 3914 9857
      3870 9857 3870 9858 3869 9904 3870 9905
TIME...MOT...LOC 0204Z 233DEG 43KT 3871 9907

PEARCE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:05 PM CDTSpecial Weather StatementICTRussell40 min
May 27, 9:19 PM CDTSevere Thunderstorm WarningICTRussell41 min
May 27, 9:53 PM CDTSevere Thunderstorm WarningICTLincoln, Russell37 min
May 27, 10:27 PM CDTSevere Thunderstorm WarningICTLincoln33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.